Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 16, NWS Cleveland, OH

May 22, 2018Cuyahoga County, Lorain County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 22, 2018, 1:23 PM EDT for Cuyahoga County, Lorain County, Ohio. It was in force for 52 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2018, 1:23 PM EDT (17:23 UTC)
Expired
May 22, 2018, 2:15 PM EDT
In force
52 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cuyahoga County, OH, Lorain County, OH

The radar

The Cleveland radar (KCLE), 22 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 2:01 PM EDTHAIL 0.75Parma Heights, OH
May 22, 2:10 PM EDTHAIL 0.75Parma Heights, OH
May 22, 2:14 PM EDTTSTM WND DMG1 Ssw North Royalton, OHTREE DOWN BLOCKING ROADWAY AT BENNETT AND YORK ROADS, LARGE BRANCHES ALSO DOWN AT W. 130TH AND EDGERTON RD. QUARTER SIZE HAIL ALSO REPORTED.
May 22, 2:14 PM EDTTSTM WND DMG2 Ne North Royalton, OHMETAL FENCING BLOWN DOWN BY CITY SOCCER FIELDS ONTO VEHICLE.
May 22, 2:14 PM EDTHAIL 1North Royalton, OHHAIL LASTED FOR 1 MINUTE
May 22, 2:18 PM EDTHAIL 1North Royalton, OHHAIL LASTED FOR 1 MINUTE
May 22, 2:19 PM EDTHAIL 1.25Broadview Heights, OHESTIMATED 1 TO 1.5 INCH HAIL STONES. REPORTED VIA TWITTER WITH VIDEO OF HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

089 
WUUS51 KCLE 221723
SVRCLE
OHC035-093-221815-
/O.NEW.KCLE.SV.W.0016.180522T1723Z-180522T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
123 PM EDT TUE MAY 22 2018

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Cuyahoga County in northeastern Ohio...
  Northeastern Lorain County in north central Ohio...

* Until 215 PM EDT

* At 123 PM EDT, a severe thunderstorm was located over Westlake, or
  10 miles west of Cleveland, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines. 

* Locations impacted include...
  Cleveland, Parma, Lakewood, Euclid, Cleveland Heights,
  Strongsville, Brunswick, Westlake, North Royalton, North
  Ridgeville, Solon, Avon Lake, Warrensville Heights, South Russell,
  Highland Hills, North Olmsted, Garfield Heights, Shaker Heights,
  Maple Heights and South Euclid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4164 8149 4157 8149 4156 8139 4145 8139
      4144 8137 4142 8137 4142 8139 4135 8140
      4135 8159 4128 8157 4127 8188 4132 8205
      4147 8206 4153 8193 4153 8172
TIME...MOT...LOC 1723Z 240DEG 49KT 4145 8189 

HAIL...1.00IN
WIND...60MPH
 
$$

LaPlante
1 follow-up statement
046 
WWUS51 KCLE 221748
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
148 PM EDT TUE MAY 22 2018

OHC035-093-221815-
/O.CON.KCLE.SV.W.0016.000000T0000Z-180522T1815Z/
Cuyahoga OH-Lorain OH-
148 PM EDT TUE MAY 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR CUYAHOGA AND NORTHEASTERN LORAIN COUNTIES...

At 148 PM EDT, a severe thunderstorm was located near Parma, or 9
miles southwest of Cleveland, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines. 

Locations impacted include...
Cleveland, Parma, Lakewood, Euclid, Cleveland Heights, Strongsville,
Brunswick, Westlake, North Royalton, North Ridgeville, Solon, Avon
Lake, Warrensville Heights, South Russell, Highland Hills, North
Olmsted, Garfield Heights, Shaker Heights, Maple Heights and South
Euclid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4164 8149 4157 8149 4156 8139 4145 8139
      4144 8137 4142 8137 4142 8139 4135 8140
      4135 8159 4128 8157 4127 8188 4132 8205
      4147 8206 4153 8193 4153 8172
TIME...MOT...LOC 1748Z 266DEG 22KT 4140 8181 

HAIL...1.00IN
WIND...60MPH
 
$$

LaPlante

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 12:13 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 22, 12:13 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1213 PM EDT Tue May 22 2018

.SYNOPSIS...
A warm front will settle just north of the area today as low
pressure moves over western Lake Erie by this afternoon. A cold
front will move east across the area this afternoon as the low
tracks into upstate New York by this evening. High pressure will
slowly build east across the region tonight through Thursday,
shifting east of the region by Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Cold front just SE of Tol area. Broken line of showers
developing ahead of front extending from lake Erie SW in
central IN. Expect will become focus of convection later this
afternoon.

Original discussion...
Based on latest surface observations, the warm front has lifted
north through most of the area early this morning, with the
exception of the Toledo area. Rain showers are quickly
diminishing across the eastern part of the area, with mainly dry
conditions across the western half of the area. Expect this
trend to continue eastward, with mainly dry conditions for
several hours this morning. Some of the hi-res guidance develops
some widely scattered/isolated showers throughout the morning,
so have held on to some slight chance pops through the morning
across the area.

Low pressure will move east across Michigan this morning into
northwest Ohio by this afternoon, accelerating eastward across
the area through the afternoon and pushing a cold front east
through the area. Showers and thunderstorms are expected to
develop again ahead of the cold front/low, with pops ramped back
up into the mid chance and low likely range early to mid
afternoon.

Another conditional severe threat is in place for this afternoon
ahead of the cold front. Guidance suggest steady destabilization
throughout the day, building to a peak of 1500-2000 j/kg MLCAPE
along and southeast of the I-71 corridor ahead of the cold front
late this afternoon. Deep layer shear and lapse rates are fairly
marginal, however there looks to be a brief window of better
shear before diurnal stabilization, as a mid level short wave
and belt of enhanced 500mb flow spreads southeast across the
region, closer to 00Z. There could be a brief period of more
organized multicellular convection, with a bit of a damaging
wind/hail threat southeast of the I-71 corridor between 5 PM and
10 PM, and the current SPC Day 1 marginal risk area is
appropriate at this time.

The front will quickly push east of the area tonight, with high
pressure building into the area overnight. Rain showers will
generally end across the area from 03-06Z, with dry conditions
for the rest of the overnight through Wednesday. As far as
temperatures, have bumped temps up a degree or two, closer to
the warmer MOS for highs today. No major changes to temps
tonight or Wednesday.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
High pressure should be overhead Wednesday night and with light
winds and relatively low dew points, forecast low temperatures
will be on the low end of guidance, generally upper 40s and
lower 50s. Lake breezes will probably persist on Thursday,
otherwise forecast temperatures will be above seasonal normals
given the air mass and the high sun angle this time of year.

The surface high should be east of the area on Friday but the ridge
axis aloft is progged to remain overhead. Some return moisture is
likely but with no trigger, would not expect diurnal convection. By
Saturday there will be a better chance for showers/storms as the
trough aloft slides across the Great Lakes. Temperatures should
reach the lower/mid 80s by Saturday unless there are more clouds and
showers than I think.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
There remains a lot of questions for much of the holiday weekend.
The amount of deep moisture from the south is in question as some of
the models keep it mostly bottled up in the south. The timing of the
next front is also in question as some of the models wash the front
out as the ridge aloft is progged to build again by early next week.
The forecast will have slightly higher pops during the day versus
night due to diurnal considerations but will not pin point a
forecast period for anything higher than "chance" pops at this time.
The forecast will be on the warm side of guidance given the air mass
on Sunday but will cool it down just a bit by Monday in the event
that the weak front has pushed through and the wind may have veered
more ENE.

&&

.AVIATION /12Z Tuesday THROUGH Saturday/...
Cold front just SE of Tol area with broken line of showers
developing ahead of it, from Lake Erie SW into Central IN. It will
become the focus of convection later this afternoon. Convection
should push SE of forecast area by 00z. Stratus deck MVFR with
areas of IFR will develop behind the front overnight. Skies
gradually scatter out from the NW late tonight as high pressure
builds over the Great Lakes. High pressure will remain over the
forecast area into the weekend.

OUTLOOK...VFR.

&&

.MARINE...
A cold front will cross Lake Erie late today. Winds have been
easterly early this morning but will become more southeast and then
southwest ahead of the front veering westerly late today and early
tonight behind the front. Winds and waves are not expected to be
very strong, probably not as strong as the east winds have been, so
winds and waves will remain below small craft advisory conditions
despite the frontal passage.

High pressure will slide across the lower Great Lakes midweek,
moving east of Lake Erie by Friday. Winds will come around SSW by
Friday. A weak cold front will sag south across the northern lakes
on Saturday, likely crossing Lake Erie on Sunday with a chance of
showers and thunderstorms and winds shifting more northeasterly. The
timing and details of the weekend system are low confidence at this
point.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...DJB/Greenawalt
SHORT TERM...Kosarik
LONG TERM...Kosarik
AVIATION...DJB
MARINE...Kosarik
Hazardous weather outlook, May 22, 9:12 AM EDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
912 AM EDT Tue May 22 2018

OHZ020>023-029>033-037-038-047-231315-
Medina-Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-
Morrow-Holmes-Knox-
912 AM EDT Tue May 22 2018

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will develop this afternoon and evening ahead
of an approaching cold front. Some of the thunderstorms may be
strong to severe. The greatest threat will be from damaging winds.
The thunderstorms may also produce brief heavy rain which may cause
ponding of water and minor flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ003-006>014-017>019-027-028-036-089-
PAZ001>003-231315-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Wyandot-Crawford-Marion-Ashtabula Lakeshore-
Northern Erie-Southern Erie-
912 AM EDT Tue May 22 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:41 PM EDTSpecial Weather StatementCLEKnox64 min
May 21, 8:54 PM EDTAreal Flood AdvisoryCLEAshland, Crawford, Knox, Marion, Morrow, Richland3 hr
May 21, 9:07 PM EDTSpecial Weather StatementCLEAshland, Holmes, Wayne53 min
May 21, 9:30 PM EDTFlash Flood WarningCLEAshland, Morrow, Richland6 hr
May 21, 10:00 PM EDTSpecial Weather StatementCLEHolmes, Stark, Wayne60 min
May 21, 10:11 PM EDTAreal Flood AdvisoryCLEHolmes, Wayne3 hr
May 21, 11:44 PM EDTAreal Flood AdvisoryCLEKnox, Morrow3 hr
May 22, 2:08 PM EDTSpecial Weather StatementCLESeneca22 min
May 22, 2:12 PM EDTSevere Thunderstorm WarningCLECuyahoga, Medina, Summit44 min
May 22, 2:16 PM EDTSevere Thunderstorm WarningCLECrawford, Huron, Seneca, Wyandot59 min
May 22, 2:34 PM EDTSpecial Weather StatementCLEHancock56 min
May 22, 2:43 PM EDTSevere Thunderstorm WarningCLEPortage47 min
May 22, 2:46 PM EDTSevere Thunderstorm WarningCLETrumbull44 min
May 22, 2:47 PM EDTSpecial Weather StatementCLEHuron58 min
May 22, 3:12 PM EDTSevere Thunderstorm WarningCLECrawford, Seneca, Wyandot63 min
May 22, 3:16 PM EDTAreal Flood AdvisoryCLECrawford, Richland, Seneca, Wyandot3 hr
May 22, 3:17 PM EDTSevere Thunderstorm WarningCLEHancock43 min
May 22, 3:23 PM EDTSevere Thunderstorm WarningCLEAshland, Richland52 min
May 22, 3:27 PM EDTSevere Thunderstorm WarningCLETrumbull22 min
May 22, 3:42 PM EDTAreal Flood AdvisoryCLETrumbull3 hr
May 22, 3:58 PM EDTSpecial Weather StatementCLEWayne47 min
May 22, 4:00 PM EDTSpecial Weather StatementCLEMahoning30 min
May 22, 4:15 PM EDTSpecial Weather StatementCLEAshland, Richland45 min
May 22, 4:22 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Knox, Morrow, Richland, Wayne53 min
May 22, 4:36 PM EDTSpecial Weather StatementCLEStark, Wayne39 min
May 22, 4:57 PM EDTSevere Thunderstorm WarningCLEStark33 min
May 22, 5:16 PM EDTSpecial Weather StatementCLEHolmes, Stark44 min
May 22, 5:27 PM EDTSevere Thunderstorm WarningCLEHolmes, Stark18 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.